Iowa, 2009

Hail in Iowa, April 25, 2009

April 25, 2009 · NWS FSD · 1 event in 1 county or zone

A thunderstorms produced large hail in Plymouth County during the very early morning of April 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorms produced large hail in Plymouth County during the very early morning of April 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 24, 8:45 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 8:45 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT FRI APR 24 2009

.DISCUSSION...
UPDATED GRIDS EARLIER TO REMOVE THREAT OF THUNDERSTORMS OR MUCH OF
ANY PRECIP FROM SOUTHEAST HALF OF THE CWA THIS EVENING...AS FRONTAL
BOUNDARY HAS PUSHED FAR ENOUGH SOUTHEAST OF THE AREA TO LIMIT
DEVELOPMENT INTO OUR AREA. WITH FRONT PUSHING FARTHER SOUTH...COOLER
TEMPERATURES AND DEW POINTS HAVE MADE A STRONGER PUSH THROUGH THE
AREA...AND HAVE DROPPED THESE OFF QUITE A BIT FASTER IN THE HOURLY
GRIDS THIS EVENING. OVERALL LOWS STILL LOOKING OK THOUGH...AS NOT
SEEING MUCH COOLER AIR POISED TO OUR NORTH TO SPILL INTO THE AREA
LATER TONIGHT. IN FACT...TEMPS ARE A LITTLE WARMER TO OUR NORTH...SO
CONTINUED NORTHERLY BREEZE SHOULD HELP THINGS LEVEL OFF A BIT LATER
TONIGHT AND ONLY MINIMAL CHANGES TO OVERNIGHT LOWS. MAIN CONCERN IS
PRECIP CHANCES ALONG STRONG MID LEVEL FRONTAL BOUNDARY OVER THE AREA
AND HAVE STARTED TO SEE DEVELOPMENT OF THIS PRECIP IN SOUTHWEST SD
AS THE UPPER WAVE APPROACHES OVER THE LAST HOUR OR TWO. THEREFORE
CATEGORICAL POPS STILL LOOKING OK FOR AFTER 06Z. WITH AFOREMENTIONED
COOLER TEMPS...HAVE EXPANDED MENTION OF LIGHT SNOW AND BUMPED TIMING
IN THE FAR NORTHWEST UP A FEW HOURS. NOT EXPECTING MUCH IF ANYTHING
FOR ACCUMULATION THOUGH...WTIH DEW POINTS EXPECTED TO COME BACK UP
TO AROUND FREEZING IN OUR NORTHWEST AS BOUNDARY LAYER WET BULBS
CLOSER TO SATURATION.

UPDATED GRIDS AND ZFP HAVE BEEN SENT.

&&

.AVIATION...
PRECIPITATION WILL CONTINUE TO DEVELOP FROM THE NORTH AND WEST
THROUGH THE EVENING...BRINGING A PERIOD OF LIGHT SHOWERS TO THE TAF
SITES THROUGH THE OVERNIGHT HOURS. WITH THESE SHOWERS...WILL HAVE
TEMPORARY REDUCTION OF VISBYS/CIGS INTO THE MVFR RANGE. COULD SEE A
LITTLE SNOW MIX IN WITH THE RAIN AT KHON AFTER 06Z. EXPECTING SHOWER
ACTIVITY TO TAPER OFF FROM NORTHWEST TO SOUTHEAST VERY EARLY ON
SATURDAY MORNING...COMING TO AN END AT KSUX AROUND 12Z.   /JM

&&

.PREV DISCUSSION...
STRONG FRONTAL BNDRY ACRS AREA THIS AFTN IN SWLY FLOW ALOFT. AT
SFC...FRONTAL BNDRY CURRENTLY PUSHING THRU FAR SERN CWA...TAKING
WITH IT THE LAST OF THE EARLY SPRING WARMTH. A BIT OF CU FIELD ACRS
N CNTRL IA AND VERY RECENT DEVELOPMENT W CNTRL IA AND SERN NEBRASKA
INDICATE THE BNDRY WELL. THE FRONT SLOPES BACK OVER THE COLD AIR
WITH MID LVL BNDRY ACRS WRN/NRN SD ATTM WITH BAND OF MAINLY
SNOWFALL...NOW MIXING WITH RAIN PUSHING EWRD. CONCERNS TONIGHT
MAINLY WITH PRECIP.

NOT ENTHUSIASTIC AT ALL WITH SVR THREAT FOR EVNG IN FAR SERN CWA.
FRONT IS NOT ALL THAT CONVERGENT...ESPLY ON THE MOIST SIDE...
AND INDICATIONS ARE STILL A SOLID 60-80 J/KG CAP WITH VERY LITTLE
DEEP FORCING. THE WINDOW WILL CLOSE RAPIDLY AS WELL WITH BNDRY
SAGGING SE. NOT EVEN SURE THAT CONVECTION WILL BE ABLE TO FORM LT
AFTN GIVEN THE TENDENCY FOR MODELS TO ERODE VIA DRY CONVECTIVE
PROCESSES. RATHER...LKLY WL TAKE INCREASE IN LLJ DURING EVNG TO GET
TSRA GOING...AND THIS WOULD ONLY THREATEN THE FAR SE WITH A LOW CHC
OF NON SEVERE STORMS. ELSEWHERE...SOMEWHAT CONCERNED BY THE DEMISE
OF THE PRECIP BAND ACRS SWRN CWA THIS AFTN AS LEADING IMPULSE IN
SWRN SD LIFTS RAPIDLY NE. HOWEVER...ANOTHER STRONGER WAVE ACRS WY
EXPECTED TO REIGNITE PCPN ALG THE MID LVL BNDRY LATER THIS EVNG
WHICH SHUD GET MORE WIDESPREAD OVERNIGHT PUSHING SWRD THRU CWA.
STILL SOME SMALL BUT DECENT ELEVATED INSTABILITY ABV 700 HPA LVL
WARRANTING A MENTION OF THUNDER THRU SERN 1/3 OF CWA. ALSO...
EXPECT THAT WITH SOME UPR TEENS/20S DWPTS LINGERING JUST N OF THE
BORDER COULD GET ENOUGH EVAPORATIVE COOLING TO MIX A BIT OF SNOW IN
FAR WRN THRU NRN CWA.

SATURDAY WILL LIKELY SEE A BAND OF LIGHT RAIN DRIFTING SLOWLY EAST
ACROSS MAINLY NW IA AND SW MN EARLY IN THE PERIOD AS THE LAST OFF
THE UPPER LEVEL SUPPORT DRAGS THE 700MB FRONT ACROSS. AFTER
THIS...EXPECT CLOUDS TO CLEAR SOME FROM THE NORTH...BUT BEGIN TO
INCREASE AGAIN IN THE EVENING AHEAD OF THE NEXT WAVE AND STRONG LOW
LEVEL WARM FRONT. LOW LEVEL THERMAL FIELD NOT ALL THAT WARM...SO
HIGHS WILL BE RESTRICTED TO BELOW NORMAL LEVELS...RANGING FROM THE
MID 50S NORTH TO AROUND 60 SOUTH.

WARM AND MOIST AIR WILL RETURN ON SATURDAY NIGHT WITH THE LLJ REALLY
CRANKING OVER EASTERN NEBRASKA. THE LLJ MASS CONVERGENCE LOOKS TO
FOCUS ON NE NEBRASKA AROUND 6Z TIME FRAME...THEN TO AROUND I90
AROUND 9-12Z AND INTO EC SD AND SW MN BY 15Z. ELEVATED INSTABILITY
NOT GREAT WITH ABOUT 300-500 J/KG FROM AROUND 800-750MB. SO...THE
SEVERE THREAT SHOULD BE MINIMAL WITH THE MAIN THREAT BEING DIME
SIZED HAIL OR SMALLER. OTHERWISE...LOWS WILL BE IN THE 40S.

SUNDAY WILL BE AN INTERESTING DAY WITH THE OVERNIGHT CONVECTION
LIKELY PLAYING A ROLL IN BOUNDARY PLACEMENT. ACROSS THE MODELS...THE
NAM AND ECMWF ARE IN AGREEMENT IN KEEPING THE WARM SECTOR MAINLY TO
THE SOUTH AND EAST OF THE CWA...THUS THE MAIN SEVERE WEATHER THREAT.
THE GFS AND CANADIAN ARE MORE BOISTEROUS WITH THE WARM AIR RETURN
AND BRING MUCH OF THE AREA EAST OF INTERSTATE 29 INTO THE WARM
SECTOR. THE CANADIAN IS LIKELY THE MOST ANOMALOUSLY SLOW AND WEST
WITH THE SFC LOW AROUND BKX AT 0Z MON WITH COLD FRONT SOUTH TOWARDS
YKN. THE 3Z SREF OUTPUT SUGGESTS THAT THE SFC WARM FRONT WILL MAKE
IT TO ABOUT A SUX TO SLB LINE. SO...WITH THE POTENTIAL FOR OVERNIGHT
CONVECTION AND THE IDEA THAT SO MUCH WARM AND MOIST AIR USUALLY
TENDS TO RIDE OVER THE WARM FRONT VS. PUSHING IT NORTH...WILL LEAN
TOWARDS THE NAM/EC/SREF SOLUTIONS FOR SATURDAY NIGHT INTO MONDAY.
THIS WILL LEAVE ONLY A SMALL AREA OF SEVERE WEATHER THREAT IN THE
AFTERNOON FROM ABOUT SUX TO SPW AND POINTS SOUTH. SEEMS LIKE ANY
MORNING ACTIVITY WILL BE SIMILAR TO THE OVERNIGHT WHERE HAIL WILL BE
POSSIBLE...BUT LIKELY DIMES OR LESS. DAYTIME HIGHS WILL RANGE FROM
THE LOWER 50S IN NORTHERN PARTS OF THE CWA TO THE MID 60S IN THE
SOUTH WITH NW IA THE TRICKIEST FORECAST AS THIS AREA WILL LIKELY BE
CLOSEST TO THE SFC FRONT.

THE SURFACE FRONT WILL PASS ON SUNDAY EVENING DRAGGING IN ANOTHER
SHOT OF COLDER AND DRIER AIR...LEADING TOWARDS ANOTHER BELOW NORMAL
DAY ON MONDAY. HIGHS WILL MAINLY BE IN THE 50S.

IN THE LATTER PERIODS(TUE/FRI)...LOOKS LIKE THIS PERIOD WILL BEGIN
QUIET...BUT SHOULD TURN TO A BUSIER PATTERN. INITIALLY...A RIDGE OF
HIGH PRESSURE AT THE SURFACE WILL WORK EAST ACROSS THE AREA ON
TUESDAY. BY WEDNESDAY...LOW PRESSURE ALOFT WILL STRENGTHEN OVER THE
WEST COAST...WITH PIECES OF ENERGY LIKELY TO EJECT INTO THE ROCKIES
AND ONTO THE PLAINS THURSDAY INTO FRIDAY. THE LAST COUPLE OF RUNS OF
THE GFS AND ECMWF...AS WELL AS THE CANADIAN AND THE GFS ENSEMBLE
MEAN ALL ARE IN PRETTY GOOD AGREEMENT WITH THIS PATTERN. SO...WILL
PROBABLY AIM FOR DRY TUESDAY INTO WEDNESDAY...BUT WILL NEED SOME MID
RANGE POPS IN FOR WEDNESDAY NIGHT INTO FRIDAY AS WARM MOIST AIR
SURGES NORTH AND UPPER LEVEL SUPPORT SPREADS ONTO THE PLAINS.
OVERALL...ASSUMING THE MODELS ARE SOMEWHAT ON TRACK WITH THIS
PATTERN...LOOKS LIKE A DECENT CHANCE FOR SOME HEAVY RAIN AND EVEN A
LITTLE SEVERE WEATHER.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE
MN...NONE.
NE...NONE.
SD...NONE.

&&

 JH/JM
Hazardous weather outlook, Apr 24, 10:32 AM CST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT FRI APR 24 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHWEST IOWA
THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR THE FORESEEABLE
FUTURE. THE RIVER CONTINUES TO SLOWLY RISE...AND THE CREST SHOULD
MOVE ALONG THE RIVER FROM NORTH TO SOUTH IN EARLY TO MID MAY.
PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED
INFORMATION.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH TO VERY HIGH ACROSS
SOUTHERN PORTIONS OF NORTHWEST IOWA THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF HEAVY RAINFALL ARE EXPECTED TO DEVELOP LATER SATURDAY
NIGHT INTO SUNDAY MORNING. RAINFALL MAY LOCALLY REACH FROM ONE TO
TWO INCHES EAST OF A LINE FROM MARSHALL TO TYNDALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Plymouth

When
April 25, 12:30 AM CST
Where
Plymouth County, 3.43 mi NE of Ruble
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -96.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167872.